“How long have you been on Clomid?”
“This is my seventh cycle. The first four were 50mg, now I’m up to 100mg.”
“Seven?” The physician’s assistant looked a little surprised. I know there are risks to being on clomiphene citrate for too long – risks of cysts, of ovarian cancer – but my OB/GYN didn’t seem worried with just one more month. The PA, however, had a differing opinion – and given my side effects with clomid I’m not unhappy about it.
“How are you tolerating it?” was her next question. I kind of rolled my eyes and scoffed, “Better with each month I’m on it!” She didn’t find it funny. I continued, “I get bloating mid-cycle around the time of ovulation, gained a few pounds…” I forgot to mention the mood swings – or maybe she cut me off before I could finish.
“Here’s how I feel about clomid. It’s not for skinny women. It works best in chubby young women.” She went on to insinuate that sometimes heavier women do not ovulate. “In my experience it hardly ever works in skinny women. And furthermore, if you’re going to get pregnant on clomid, it’ll happen within the first three to four months on it. I’m not a big fan of it. There are other medications and treatments we can use,” leaving unsaid that are safer. Why was my OB/GYN so glib with my health by keeping me on this medication that made me miserable for so long? Why do the drug companies that make the stuff say mood swings, bloating, weight gain are all “very rare side effects” when every woman I’ve ever talked to who’s taken it experienced each one of those symptoms and more? One women I met at a fertility nutrition class admitted to having gained over 50 pounds on clomid and was forced to wear her husband’s clothes because she could not fit into any of her own and was resistant to buying fat clothes!
It is not hard to understand, then, why I am very much looking forward to next month – whether or not Aunt Flo comes (though obviously ecstatic if she doesn’t) – and being able to be comfortable in my own body once again.